Oregon, 2006

Hail and Damaging Wind in Oregon, June 30, 2006

June 30, 2006 · NWS PQR · 2 events in 1 county or zone

An unstable airmass with southerly near-surface winds brought afternoon thunderstorms to the Cascades and Cascade Foothills of Lane county in Oregon. A few of these storms produced severe conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An unstable airmass with southerly near-surface winds brought afternoon thunderstorms to the Cascades and Cascade Foothills of Lane county in Oregon. A few of these storms produced severe conditions. One particularly strong storm produced wind gusts strong enough to bring down a 12" diameter tree as well as hail estimated to be dime-sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 30, 7:56 AM PST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 7:56 AM PST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
856 AM PDT FRI JUN 30 2006

.SYNOPSIS...A SOMEWHAT UNSTABLE SOUTHWEST FLOW ALOFT WILL CONTINUE
INTO THE WEEKEND.  A DISTURBANCE IN THE FLOW WILL LIFT N THROUGH THE
REGION TONIGHT...FOLLOWED BY A SHALLOW MARINE PUSH SAT. ONSHORE FLOW
WILL CONTINUE EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH OF LOW
PRESSURE LINGERS WELL OFFSHORE.
&&

.SHORT TERM...SLE AND MFR 12Z SOUNDINGS INDICATE GOOD INSTABILITY
TODAY...AND WITH THE SHORTWAVE SEEN IN WATER VAPOR NEAR 40N OFF THE
CA COAST LIFTING N...LOOKS LIKE SOME CONVECTION SHOULD BE EXPECTED
LATER TODAY AND TONIGHT. WILL KEEP A SLIGHT CHANCE AS FAR W AS THE
WILLAMETTE VALLEY FOR THUNDERSTORMS...AS MODELS INDICATE A LOW LEVEL
INVERSION INHIBITING CONVECTION FURTHER W.

MODELS BRING A SHALLOW MARINE PUSH IN BEHIND THE SHORTWAVE TONIGHT.
AS THE PUSH APPEARS TO BE SHALLOW...SOME INSTABILITY MAY REMAIN OVER
THE CASCADES...AND WITH SOME WEAK SHORTWAVE ENERGY INDICATED STILL TO
COME SAT...WILL KEEP IN A SLIGHT CHANCE FOR THUNDERSTORMS SAT OVER
THE CASCADES. ONSHORE FLOW CONTINUES INTO SUN FURTHER STABILIZING
ATMOSPHERE. A SUBTLE CHANGE IN THE MODELS INDICATE A LITTLE STRONGER
SHORTWAVE FOR SUN SO WILL KEEP A CHANCE OF SHOWERS TO THE OREGON
CASCADES AS MAIN FOCUS FOR CONVECTION APPEARS TO BE TO THE EAST.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
AGAIN...LITTLE CHANGE TO EXTENDED. MODELS RELATIVELY PERSISTENT WITH
LONGWAVE PATTERN THROUGH MIDWEEK...WITH AN OFFSHORE TROUGH AND A
RIDGE OVER THE INTER MOUNTAIN REGION. THIS TO KEEP THE LOW LEVEL FLOW
ONSHORE BUT WITH RELATIVELY HIGH HEIGHTS...KEEPING TEMPS NEAR TO A
LITTLE ABOVE NORMAL. AT THIS TIME PREFER TO KEEP OUT ANY MENTION OF
CONVECTION AS GENERAL TREND IS TO KEEP MID/UPPER FLOW OUT OF THE
SW...WITH LITTLE AGREEMENT IN TIMING ANY SHORTWAVES THAT MIGHT BACK
THE FLOW MORE TO THE S.
&&

.AVIATION...A SHALLOW MARINE LAYER REMAINS ALONG THE COAST AND WILL
CONTINUE TO BRING AREAS OF MAINLY MVFR CONDITIONS...BUT WILL BURN
BACK BY LATE MORNING OR EARLY AFTERNOON AND GIVE WAY TO VFR
CONDITIONS. VFR CONDITIONS WILL THEN PREVAIL OVER THE ENTIRE
FORECAST AREA FOR THE REMAINDER OF THE DAY.
&&

.MARINE...MARINE CONDITIONS WILL BE FAIRLY CALM THROUGH THE WEEKEND
WITH SEAS RUNNING AROUND 5 FT AND WINDS REMAINING BELOW ADVISORY
LEVELS.
&&

.OR/WA...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
AST -1--- PDX 12--- SLE 12--- EUG 12---
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 30, 5:21 AM PST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
621 AM PDT FRI JUN 30 2006

ORZ001>013-WAZ019>023-039-040-011315-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
621 AM PDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 30, 8:50 AM PST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
950 AM PDT FRI JUN 30 2006

WAZ019-040-011700-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
950 AM PDT FRI JUN 30 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...SOUTH TO SOUTHWEST WINDS WILL CONTINUE ALOFT OVER
WESTERN WASHINGTON THROUGH SATURDAY MORNING. AN UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL REMAIN OVER THE INTERIOR WESTERN U.S...WITH A
TROUGH OF LOW PRESSURE WELL OFF THE WASHINGTON COAST. WINDS NEAR THE
SURFACE WILL REMAIN LIGHT.

==================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE
DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND
SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.

***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS AT 0500 PDT ON 6/30
  3000 FT      165003 (MPH)
  5000 FT      220009 (MPH)
  7000 FT      215015 (MPH)
  9000 FT      225021 (MPH)
 12000 FT      215030 (MPH)
 16000 FT      220028 (MPH)
 20000 FT      215026 (MPH)
 25000 FT      220026 (MPH)
 30000 FT      220037 (MPH)
 35000 FT      195046 (MPH)
 40000 FT      215048 (MPH)
 44000 FT      220059 (MPH)
 50000 FT      225031 (MPH)
 54000 FT      195026 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS
ELEV.   06/30 0500PDT  06/30 1700PDT  07/01 0500PDT  07/01 1700PDT
  3000         172006         281004         208003         341006
  6000         208014         221010         239008         107002
  9000         223021         224016         217010         179010
 12000         222024         236018         201011         199016
 15000         224021         244019         215014         221017
 18000         227021         240021         227013         233018
 21000         229021         224022         233014         237018
 24000         230023         222023         242018         233024
 27000         229031         217031         250028         237029
 30000         215038         214032         248035         241034
 33000         210042         210034         244044         245040
 36000         212046         211036         239049         245042
 39000         217048         220039         235049         241040
 42000         221045         212043         229045         237039
 45000         224041         203046         223041         233039
 48000         219034         202039         223035         233030
 51000         213027         203031         223030         234021

The radar

The Portland,OR radar (KRTX), 188 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lane

When
June 30, 12:00 PM PST to 5:00 PM PST
Where
Lane County, 5 mi SSW of Mc Kenzie Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.117, -122.200

Hail, Lane

When
June 30, 12:00 PM PST to 5:00 PM PST
Where
Lane County, 5 mi SSW of Mc Kenzie Bridge
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.117, -122.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518688, 5518689.